Hail, Mountrail
- When
- August 2, 11:20 AM CST to 11:28 AM CST
- Where
- Mountrail County, 5.88 mi SW of Parshall Arpt
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.870, -102.220
The combination of a short wave trough over central Montana, and a weak instability axis stretched from northwest to southeast across central North Dakota, resulted in scattered severe thunderstorms over portions of central North Dakota during the afternoon hours of Monday, August 2nd. Two severe thunderstorm warnings and two tornado warnings were issued.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
The combination of a short wave trough over central Montana, and a weak instability axis stretched from northwest to southeast across central North Dakota, resulted in scattered severe thunderstorms over portions of central North Dakota during the afternoon hours of Monday, August 2nd.
Two severe thunderstorm warnings and two tornado warnings were issued. Numerous reports of large hail, several reports of severe thunderstorm winds, several reported funnel clouds, and one confirmed tornado occurred during this episode.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 2, 2:25 AM CST, 8 hours 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 325 AM CDT MON AUG 2 2010 .SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT... ACTIVE WEATHER PATTERN CONTINUES THROUGH WEDNESDAY THEN PERHAPS A BRIEF BREAK AS A CHANGE IN AIR MASS SWEEPS THROUGH. FORECAST CONCERNS WILL BE TRYING TO PINPOINT BEST AREAS OF SHOWER AND THUNDERSTORM DEVELOPMENT THROUGH WEDNESDAY. ATMOSPHERE REMAINS UNSTABLE AND SO THE POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE. MODELS PRODUCING DIFFERENT SCENARIOS AS FAR AS THE TIMING AND RESULTANT PLACEMENT OF PRECIPITATION. HAVE USED THE PREVIOUS GRIDDED FORECAST AND BLENDED THAT WITH THE NAM/GFS/SREF/ AND ECMWF. OVERALL RESULT WAS MINOR CHANGES TO PREVIOUS FORECAST. THE LATEST WATER VAPOR IMAGERY THIS MORNING SHOWS SOUTHWEST FLOW AHEAD OF A SHORTWAVE TROUGH NOW THROUGH SOUTHERN SASKATCHEWAN STRETCHING INTO CENTRAL MONTANA. LATEST REGIONAL RADAR CONTINUES TO SHOW SCATTERED SHOWERS AND THUNDERSTORMS ASSOCIATED WITH THIS WAVE...ESPECIALLY OVER SOUTHWEST NORTH DAKOTA. THE LATEST NAM/SREF/AND ECMWF DEPICT THIS FAIRLY WELL AND MOVE IT EAST DURING THE DAY. THE GFS IS DRIER. INCREASED POPS TO A SCATTERED MENTION IN THE SOUTHWEST AND PORTIONS OF OUR SOUTH CENTRAL ZONES AS THE AREA IS CAPTURED WELL BY THE ABOVE MODELS AND LOOKS ON TRACK TO MOVE EAST TODAY. FOR THE AFTERNOON/EVENING...OUR ATTENTION WILL ALSO LOOK TO THE FAR NORTHERN ZONES WHERE THE AFOREMENTIONED SHORTWAVE TROUGH WILL SUPPORT A COLD FRONT ACROSS SOUTHERN CANADA. LARGE SCALE LIFT PER NAM MODEL INDICATES SCATTERED SHOWERS AND THUNDERSTORMS POSSIBLE HERE THROUGH EARLY EVENING. SPC MENTIONS THAT A FEW SEVERE STORMS ARE POSSIBLE LATE IN THE AFTERNOON AND EVENING IN THAT AREA. ELSEWHERE...ISOLATED THUNDERSTORMS WILL CONTINUE BUT SHOULD CONTINUE A DOWNWARD TREND AND MOVE FURTHER EAST AFTER SUNSET. ON TUESDAY...THE FOCUS OF SEVERE WEATHER POTENTIAL IS ACROSS FAR SOUTHWESTERN NORTH DAKOTA LATE IN THE AFTERNOON AND EVENING. THIS IS IN RESPONSE TO OUR NEXT SHORTWAVE NOW SEEN SPINNING OVER NORTHWEST ALBERTA AND MOVING SOUTH WITH TIME. SURFACE LOW PRESSURE DEVELOPS OVER NORTHWESTERN SOUTH DAKOTA TUESDAY AFTERNOON AND PROGRESSES EAST TUESDAY NIGHT. THIS LOW LINKS UP WITH A COLD FRONT SWINGING THROUGH SOUTHERN CANADA LATE TUESDAY NIGHT INTO WEDNESDAY MORNING PRODUCING A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS TO THE REST OF OF WESTERN AND CENTRAL NORTH DAKOTA. THE THREAT FOR PRECIPITATION LOOKS TO DIMINISH WEDNESDAY AFTERNOON INTO WEDNESDAY EVENING. FOLLOWING THE SURFACE FRONT AND UPPER WAVE PASSAGE...A DRIER AND COOLER NORTHWESTERLY FLOW SETS IN WEDNESDAY NIGHT. .LONG TERM...THURSDAY THROUGH SUNDAY... MAIN FORECAST PROBLEM IN THE DAY 4-5 PERIOD WILL BE THUNDERSTORM CHANCES...OR LACK THEREOF...THURSDAY AND FRIDAY. MEDIUM RANGE MODELS ARE IN GOOD AGREEMENT THROUGH THE DAY 4-5 PERIOD AND WILL UTILIZE A MODEL BLEND. ON THURSDAY...SURFACE HIGH PRESSURE MOVES INTO THE REGION WITH A HUDSON BAY LOW TO OUR EAST...A PERSISTENT UPPER TROUGH ALONG THE NORTHWEST U.S. COAST AND AN UPPER LEVEL RIDGE SANDWICHED BETWEEN THE TWO. WITH THE UPPER RIDGE BUILDING OVER THE AREA ON THURSDAY...EXPECT MOST OF THE AREA TO BE DRY. THE ONLY EXCEPTIONS BEING THE FAR SOUTHWEST...WHERE SHORTWAVE ENERGY WORKS ITS WAY THROUGH THE UPPER RIDGE...AND THE FAR NORTHEAST WHERE A BACKDOOR COLD FRONT MAY PROVIDE ENOUGH LIFT FOR A FEW SHOWERS. AT THIS TIME MODELS ARE KEEPING PRECIP SOUTH OF THE SOUTHWEST CORNER OF THE STATE AND WILL KEEP IT DRY IN THE WEST. EC/GFS DO GENERATE SOME VERY LIGHT QPF OVER THE NORTHERN CWA...ASSOCIATED WITH THE BACKDOOR COLD FRONT BUT WILL WAIT ANOTHER RUN TO SEE IF THIS HOLDS. WOULD EXPECT ONLY SOME SCATTERED SHOWERS AND MOISTURE IS LIMITED TO A THIN LAYER BETWEEN 600 AND 800 MB WITH WARM DRY AIR ABOVE. THURSDAY LOOKS TO BE PLEASANT...TEMPERATURE WISE WITH READINGS FROM THE UPPER 70S NORTHEAST TO THE MID 80S FAR SOUTHWEST. UPPER RIDGE CONTINUES TO BUILD OVER THE AREA THURSDAY NIGHT AND EXPECT DRY CONDITIONS TO PERSIST. ON FRIDAY...WE WARM UP...ESPECIALLY IN THE WEST AS FLOW BECOMES SOUTHEAST AND THICKNESS RIDGE PUSHES INTO THE AREA FROM EASTERN MONTANA. THERE ARE SOME TIMING DIFFERENCES IN THE DETERMINISTIC MODELS REGARDING THE SHORTWAVE ENERGY BREAKING DOWN THE UPPER RIDGE OVER THE AREA. GLOBAL GEM IS THE QUICKEST AND BRINGS PRECIPITATION ACROSS THE CWA BY SATURDAY MORNING. ECMWF BRINGS QPF ONLY INTO THE FAR WEST BY THIS TIME...WITH THE GFS IN THE MIDDLE. THINK THAT THE GLOBAL GEM MAY BE TOO QUICK AND WILL SIDE WITH THE EC/GFS. HOWEVER...WE ALREADY HAVE SOME SLIGHT CHANCE POPS ACROSS THE CWA FRIDAY NIGHT AND AM NOT CONFIDENT ENOUGH TO PULL THEM IN THE FAR EAST. THEREFORE WILL STAY THE COURSE AND KEEP SLIGHT CHANCE POPS EVERYWHERE...WITH CHANCE POPS IN THE FAR WEST. LATE IN THE EXTENDED PERIOD...SATURDAY LOOKS LIKE IT COULD BE AN ACTIVE DAY AS A SHORTWAVE TROUGH TRAVERSES THE CWA. SURFACE TROUGH WILL BE MOVING EAST ACROSS THE CWA WITH AMPLE MOISTURE POOLING AHEAD OF THE TROUGH. WE DESTABILIZE ONE AGAIN ON SUNDAY AFTERNOON AND AN AFTERNOON THUNDERSTORM CANNOT BE RULED OUT SUNDAY AFTERNOON. && .AVIATION... WEAK PRESSURE PATTERN OVER THE AREA EARLY THIS MORNING IS RESULTING IN AREAS OF FOG...MOST NOTABLY IN MINOT AND JAMESTOWN. UP TO NOW FOG HAS BEEN PATCHY IN NATURE. WILL NEED TO MONITOR AS 12Z APPROACHES BUT EXPECT TO HAVE AT LEAST A MENTION OF FOG AT MOT AND JMS. LATEST WATER VAPOR LOOP SHOWS MID LEVEL MOISTURE STREAMING FROM THE SOUTHWEST U.S. ACROSS THE CENTRAL ROCKIES AND INTO THE NORTHERN PLAINS. LATEST RADAR LOOP SHOWS SCATTERED SHOWERS AND THUNDERSTORMS FROM SOUTHEAST MONTANA INTO THE WESTERN DAKOTAS. THE STRONGEST ACTIVITY HAS BEEN STAYING SOUTH OF THE INTERSTATE...AND FOR THE MOST PART REMAINING IN SOUTH DAKOTA. MAY NEED TO MENTION A CB ACROSS THE SOUTHERN TAF SITES THIS MORNING. ANOTHER SHORTWAVE PRESENTLY MOVING FROM SOUTHEAST ALBERTA INTO SOUTHERN SASKATCHEWAN WILL PROVIDE THE SUPPORT FOR THUNDERSTORM ACTIVITY THIS AFTERNOON AND TONIGHT. EXCEPT FOR THE ONGOING CONVECTION EARLY THIS MORNING...IT IS GOING TO BE TOUGH TO DETERMINE CONVECTION INITIATION THIS AFTERNOON AND TONIGHT. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && KS/TWH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 439 AM CDT MON AUG 2 2010 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-030945- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 439 AM CDT MON AUG 2 2010 /339 AM MDT MON AUG 2 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR OVER FAR NORTHERN AND FAR SOUTHERN NORTH DAKOTA TODAY. IT IS POSSIBLE THAT A FEW STORMS IN THE NORTH MAY BE SEVERE THIS AFTERNOON. ISOLATED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED ELSEWHERE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE THREAT FOR SEVERE WEATHER CONTINUES IN FAR SOUTHWESTERN NORTH DAKOTA TUESDAY THROUGH TUESDAY NIGHT. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP IN WESTERN AND SOUTHWESTERN NORTH DAKOTA DURING THE DAY TUESDAY...THEN MOVE EAST DURING TUESDAY AFTERNOON AND TUESDAY NIGHT. THE THREAT OF SHOWERS AND THUNDERSTORMS SHOULD DIMINISH BY WEDNESDAY NIGHT. ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS IS SLATED FOR FRIDAY NIGHT THROUGH SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ESPECIALLY ACROSS NORTHERN NORTH DAKOTA IF THE THUNDERSTORMS BECOME SEVERE. IF YOU OBSERVE ANY SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER SERVICE OR LOCAL LAW ENFORCEMENT WITH YOUR REPORT. KS
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BISMARCK ND
945 AM CDT MON AUG 02 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM TORNADO 14 SW ROLLA 48.71N 99.83W
08/01/2010 ROLETTE ND FIRE DEPT/RESCUE
TORNADO OBSERVED FOR 5 MINUTES. CORRECTED LOCATION OF
TORNADO TO 14 SOUTHWEST OF ROLLA.
&&
ABELINGSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1154 AM CDT MON AUG 2 2010 NDZ010-011-021-021745- MCLEAN ND-MOUNTRAIL ND-WARD ND- 1154 AM CDT MON AUG 2 2010 ...SPECIAL WEATHER STATEMENT FOR SOUTHERN WARD...SOUTHEASTERN MOUNTRAIL AND NORTHWESTERN MCLEAN COUNTIES UNTIL 1245 PM CDT... AT 1149 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES SOUTHEAST OF NEW TOWN...OR 56 MILES SOUTHWEST OF MINOT...MOVING EAST AT 25 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. THIS STORM WILL BE NEAR... PARSHALL BAY RECREATION AREA AROUND NOON CDT. PARSHALL AROUND 1215 PM CDT. PLAZA AROUND 1235 PM CDT. MAKOTI AROUND 1245 PM CDT. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. IF ON OR NEAR A LAKE OR RIVER...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. IN ADDITION...THUNDERSTORMS CAN PRODUCE LARGE CAPSIZING WAVES...EVEN ON SMALL BODIES OF WATER. MOVE INTO DOCK AND SEEK SAFE SHELTER NOW. DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. VINING
The national radar mosaic for the moment the first event began.
6 hail, 5 thunderstorm wind, 1 lightning, 1 tornado, 1 funnel cloud. Local standard time, as filed.
Pea size hail and heavy rain accompanied the strong thunderstorm winds.
Lightning struck a car resulting in the air bags being deployed and other damage. A person in the car suffered minor injuries. Time and placement of this event is based on a newspaper article and archived radar data. It is estimated.
The public reported that a brief tornado touched down in the open country near Crown Butte Dam. No structures were impacted so no damage was done.
Funnel clouds repeatedly formed and dissipated underneath a rotating wall cloud west of Mandan. None of the funnels touched the ground.
The strong thunderstorm winds combined with large hail resulted in damage to siding on a home.
Estimated winds of 70 mph were reported on the northwest side of Mandan.
Estimated winds of 65 mph were reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2010Every state in 2010This day in weather historyThe tornado archive for North Dakota, 2010Warnings in North Dakota, August 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 249537, 249697, 249704, 249698, 249695, 249699, 249701, 249540, 249541, 249702, 249542, 249543, 249544, 249703.